Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 24, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 7, 2008, 2:36 PM CDT for Rolette County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2008, 2:36 PM CDT (19:36 UTC)
- Expired
- Jul 7, 2008, 3:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Rolette County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 071936 TORBIS NDC079-072000- /O.NEW.KBIS.TO.W.0024.080707T1936Z-080707T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 236 PM CDT MON JUL 7 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTHERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA... * UNTIL 300 PM CDT * AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR INTERNATIONAL PEACE GARDEN...OR 18 MILES NORTHEAST OF BOTTINEAU... MOVING EAST AT 38 MPH. * THE TORNADO WILL BE NEAR... ST. JOHN BY 300 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4900 9953 4885 9954 4886 10016 4900 10019 TIME...MOT...LOC 1936Z 270DEG 33KT 4899 10008 $$ VINING
1 follow-up statement
000 WWUS53 KBIS 071948 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 248 PM CDT MON JUL 7 2008 NDC079-072000- /O.CON.KBIS.TO.W.0024.000000T0000Z-080707T2000Z/ ROLETTE ND- 248 PM CDT MON JUL 7 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTHERN ROLETTE COUNTY... AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES EAST OF INTERNATIONAL PEACE GARDEN...OR 25 MILES NORTHEAST OF BOTTINEAU... MOVING EAST AT 41 MPH. THE TORNADO WILL BE NEAR... ST. JOHN AND 8 MILES NORTHWEST OF ROLLA BY 300 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4900 9953 4885 9954 4886 10016 4900 10019 TIME...MOT...LOC 1948Z 277DEG 36KT 4897 9990 $$ VINING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 3:54 AM CDT, 10 hours 42 minutes earlier.
Area forecast discussion, Jul 7, 3:54 AM CDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 354 AM CDT MON JUL 7 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... LATEST MSAS ANALYSIS PLACES A COLD FRONT LOCATED FROM EASTERN MONTANA SOUTH INTO NORTHERN WYOMING. THE INITIAL AREA OF SHOWERS AND THUNDERSTORMS WELL AHEAD OF THE FRONT CONTINUE TO WORK THEIR WAY THROUGH OUR CENTRAL AND EASTERN CWA EARLY THIS MORNING. FURTHER WEST...SHOWERS AND THUNDERSTORMS ALONG THE FRONT SEEMS TO ALIGN WELL WITH THE 4KM WRF NMM COMPOSITE REFLECTIVITY FORECAST TODAY. THUS WILL USE THIS AS A FORECAST TREND WHICH PUSHES THE INITIAL SURGE OF PRECIPITATION EAST THIS MORNING FOLLOWED BY A FEW HOURS OF DRY TIME. THEN THE LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT MOVES ACROSS OUR WESTERN ZONES BY DAYBREAK...THEN INTO OUR CENTRAL ZONES BY MID MORNING...AND EASTERN ZONES LATE MORNING AND EARLY AFTERNOON. THE BEST INSTABILITY AND HEAVIEST RAINFALL SHOULD OCCUR OVER OUR EASTERN ZONES EARLY THIS AFTERNOON ALONG THE COLD FRONT. NORTHWEST WINDS OF 15 TO 30 MPH WILL DEVELOP BEHIND THE FRONT ACROSS WESTERN NORTH DAKOTA TODAY. ALTHOUGH THE NAM AND GFS NOT SHOWING ANY FURTHER DEVELOPMENT BEHIND THE FRONT...THE 4KM WRF SAYS OTHERWISE AS IT BRINGS ANOTHER CLUSTER OF STORMS FROM NORTHWEST TO SOUTHEAST MID TO LATE AFTERNOON ACROSS OUR CWA. WITH BETTER RESOLUTION CAPABILITY AND WITH IT VERIFYING WELL WITH CURRENT DATA...WILL GIVE SOME CREDENCE TO THIS AND LEAVE A MENTION OF ISOLATED SHOWERS/THUNDERSTORMS THROUGH THIS EVENING IN THE WEST AND NORTHWEST. DRIER/COOLER/MORE STABLE AIR COMES THROUGH FOR TUESDAY/WEDNESDAY WITH HIGHS MAINLY IN THE UPPER 70S TO LOWER 80S TUESDAY AND IN THE 80S ON WEDNESDAY. A COUPLE OF IMPULSES FLOW TUESDAY THROUGH WEDNESDAY...BUT NOTHING REAL ORGANIZED UNTIL WEDNESDAY NIGHT WHEN THE NEXT LOW/FRONT BEGIN TO WORK THROUGH NORTH DAKOTA. SLIGHTLY WARMER FOR WEDNESDAY AHEAD OF THIS SYSTEM WITH HIGHS WARMING INTO 80S. .LONG TERM...THURSDAY THROUGH MONDAY NIGHT... MODELS/ENSEMBLES CONTINUE TO SUGGEST MEAN TROUGHING OVER THE PACIFIC NORTHWEST FOR THE MEDIUM RANGE PERIOD...THOUGH THE 00 UTC ECMWF TONES DOWN ITS AMPLIFICATION AS MUCH AS THE 00 UTC GFS HAS SWUNG TOWARD THE MEAN TROUGH SOLUTION. THIS IS CONTRARY TO THE MORE ZONAL SOLUTION IT HAS SHOWN IN PREVIOUS RUNS. ALL THAT SAID...GRIDS HAVE CHANGED VERY LITTLE FROM THE EARLIER ISSUANCE. THERE ARE SOME QUESTIONS ABOUT PRECIPITATION CHANCES ON THURSDAY NIGHT/FRIDAY MORNING. IT IS VERY DIFFICULT TO FORECAST LOCATION OF POSSIBLE NOCTURNAL CONVECTION WITH FAST-MOVING WAVES RACING THROUGH THE WESTERLIES. CONSEQUENTLY...HAVE INDICATED NORTH CENTRAL AND SOUTH CENTRAL NORTH DAKOTA ONLY BECAUSE BOTH THE 00 UTC ECMWF AND 00 UTC GFS SUGGEST BETTER DYNAMICS WILL BE THERE. THIS IS ALSO CONSISTENT WITH MODEL SOLUTIONS FROM LAST NIGHT. && .AVIATION... BROAD LOW PRESSURE OVER NORTHERN HIGH PLAINS IS FORECAST TO PUSH EASTWARD ACROSS NORTHERN PLAINS TODAY. NOCTURNAL CONVECTION SHOULD WIND DOWN THIS MORNING AROUND SUNRISE...BUT CLEARING SKIES WILL PROMOTE DAYTIME HEATING AND RESULTANT DESTABILIZATION. THE ASSOCIATED COLD FRONT NEAR NORTH DAKOTA-MONTANA BORDER...PER 08 UTC SURFACE OBSERVATIONS...SHOULD BE THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS...WHICH ARE EXPECTED TO INITIATE LATER THIS MORNING INTO THE AFTERNOON. BECAUSE OF EASTWARD FRONTAL MOVEMENT...BISMARCK AND JAMESTOWN ARE THE MOST LIKELY AIRPORTS TO BE AFFECTED. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/SCHECK
Hazardous weather outlook, Jul 7, 4:39 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 439 AM CDT MON JUL 7 2008 NDZ001>003-009>011-017>021-031>035-040>046-080945- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 439 AM CDT MON JUL 7 2008 /339 AM MDT MON JUL 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AS A COLD FRONT MOVES THROUGH. NORTHWEST WINDS OF 15 TO 30 MPH WILL DEVELOP OVER WESTERN NORTH DAKOTA BEHIND THE COLD FRONT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-080945- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 439 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS IN THE MORNING WITH HEAVY RAIN BEING THE MAIN THREAT...WILL TRANSITION TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SOME THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THE THUNDERSTORMS BECOME SEVERE. KS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:37 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 53 min |
| Jul 6, 9:29 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 61 min |
| Jul 6, 10:29 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 61 min |
| Jul 6, 11:28 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 62 min |
| Jul 6, 11:51 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 40 min |
| Jul 7, 2:34 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 56 min |
| Jul 7, 3:10 PM CDT | Tornado Warning | BIS | Rolette | 35 min |
| Jul 7, 3:13 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 62 min |
| Jul 7, 3:22 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 53 min |
| Jul 7, 3:43 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 62 min |
| Jul 7, 4:10 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 50 min |
| Jul 7, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 54 min |
| Jul 7, 4:57 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 31 min |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.